Alert archive / Minnesota / Tornado Warnings in 2005

Tornado Warning 23, NWS Duluth, MN

June 26, 2005Crow Wing County, Minnesota

NWS Duluth, MN issued this tornado warning at Jun 26, 2005, 5:50 PM CDT for Crow Wing County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2005, 5:50 PM CDT (22:50 UTC)
Expired
Jun 26, 2005, 6:15 PM CDT
In force
25 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Crow Wing County, MN

The radar

The Duluth radar (KDLH), 149 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 3:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2005-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2005-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 262251
TORDLH
MNC035-262315-
/O.NEW.KDLH.TO.W.0023.050626T2250Z-050626T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
550 PM CDT SUN JUN 26 2005

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  CROW WING COUNTY IN EAST CENTRAL MINNESOTA

* UNTIL 615 PM CDT

* AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES WEST OF
  SWANBURG...OR ABOUT 27 MILES NORTH OF BRAINERD...MOVING EAST AT 20
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SWANBURG AND MANHATTAN BEACH BY 610 PM CDT
  FIFTY LAKES...6 MILES NORTH OF CROSSLAKE AND 8 MILES WEST OF EMILY
  BY 615 PM CDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 1 
INCH SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR NORTHEASTERN MINNESOTA.

LAT...LON 4681 9432 4664 9432 4669 9392 4680 9395

$$

KFM
1 follow-up statement
000 
WWUS53 KDLH 262307
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
606 PM CDT SUN JUN 26 2005

MNC035-262315-
/O.CON.KDLH.TO.W.0023.000000T0000Z-050626T2315Z/
CROW WING MN-
606 PM CDT SUN JUN 26 2005

...A TORNADO WARNING CONTINUES UNTIL 615 PM CDT FOR CROW WING
COUNTY...

AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR SWANBURG...OR
ABOUT 27 MILES NORTH OF BRAINERD...MOVING EAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  MANHATTAN BEACH BY 615 PM CDT
  FIFTY LAKES...6 MILES NORTH OF CROSSLAKE AND 8 MILES WEST OF       
  EMILY BY 615 PM CDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 1 
INCH SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR NORTHEASTERN MINNESOTA.

LAT...LON 4681 9432 4664 9432 4669 9392 4680 9395

$$

KFM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 26, 2:38 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 26, 2:38 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
238 PM CDT SUN JUN 26 2005

.DISCUSSION...FORECAST FOCUS IS ON THUNDERSTORM COVERAGE AND
SEVERITY.

THE MODELS WERE IN GENERAL AGREEMENT...BUT HAD SOME DIFFERENCES
WITH LOW POSITION AND QPF AMOUNTS. A BLEND WAS USED...LEANING A BIT
MORE TOWARD THE GFS SURFACE LOW SOLUTION...AND HPC/ETA QPF.

SURFACE AND 850MB WARM FRONTS WERE LIFTING NORTH INTO SOUTHERN AND
CENTRAL MINNESOTA...AND A LINE OF SHOWERS WERE MOVING NORTHEAST
TOWARD OUR SOUTHERN ZONES THIS AFTERNOON. MUCH STRONGER STORMS WERE
LOCATED CLOSER TO THE SURFACE LOW.

MUCH OF CENTRAL AND NORTHERN MINNESOTA AND NORTHWEST WISCONSIN HAVE
BEEN UNDER CLOUDS TODAY...KEEPING TEMPERATURES DOWN SOME. THERE IS
PLENTY OF MOISTURE THOUGH...WITH DEWPOINTS IN THE MID 60S TO AROUND
70. PRECIP WATER VALUES WERE RUNNING 123-191 PERCENT ABOVE NORMAL
IN THE 12Z INL/MPX/ABR/BIS SOUNDINGS.

LOW LEVEL JET(LLJ) WILL CRANK UP TONIGHT...AND WDL PROFILER SHOWING
30 KNOTS AT 19Z. 850MB WINDS SHOULD INCREASE TO 50-55 KNOTS BY
06Z...AND HELP INCREASE THE SHEAR AND CONTINUE TO CREATE FORCING FOR
STORMS. DEEP SHEAR IS INITIALLY LACKING OVER OUR CWA THIS
AFTERNOON...BUT QUICKLY INCREASES THIS EVENING WITH LOW LEVEL JET
INCREASING...AS WELL AS MID LEVEL FLOW. 0-1KM SHEAR BECOMES QUITE
IMPRESSIVE THIS EVENING AS WELL WITH VALUES OF 35-45 KNOTS BY 06Z
OVER MUCH OF THE CWA. WE WILL HAVE THE HIGHEST POPS IN THE WESTERN
ZONES...WHICH IS CLOSER TO LOW LEVEL BOUNDARIES AND BEST INSTABILITY.
STORM MOTION TONIGHT IS NORTHEAST.

SEVERE STORMS AS WELL AS SOME HEAVY RAIN ARE POSSIBLE TONIGHT...AND
WILL INITIALLY CONFINE THE MENTION TO OUR WESTERN ZONES. STRONG LOW
LEVEL JET SHOULD KEEP SEVERE THREAT GOING THROUGH MUCH OF THE
NIGHT...RATHER THAN JUST THIS EVENING.

ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED ON MONDAY...ESPECIALLY
IN THE AFTERNOON AND EVENING AS THE LOW LEVEL BOUNDARY REMAINS OVER
OUR CWA. HOWEVER...THE SHEAR IS NOT AS STRONG WITH THE LLJ WEAKENING
DURING THE MORNING. DEWPOINTS ALONG AND AHEAD OF THE FRONT SHOULD
POOL INTO THE UPPER 60S TO LOWER 70S MOST AREAS.

SHOWERS/STORMS CONTINUE MONDAY NIGHT...THEN THERE MAY BE A BREAK ON
TUESDAY. THERE IS TO MUCH UNCERTAINTY BETWEEN THE MODELS TO COMMIT
TO A DRY FORECAST TUESDAY AFTERNOON...SO WE WILL CONTINUE TO
MENTION LOW CHANCES FOR PRECIP.

.AVIATION...A WARM FRONT WILL APPROACH FROM THE SOUTH. THE FRONT
WILL BRING MVFR/IFR CONDITIONS AND SCATTERED THUNDERSTORMS THROUGH
THE FORECAST AREA THIS EVENING. A COLD FRONT WILL THEN MOVE ACROSS
THE AREA MONDAY...CONTINUING THE SCATTERED THUNDERSTORMS WITH MVFR-
IFR CONDITIONS.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

MELDE/KFM
Hazardous weather outlook, Jun 26, 4:54 PM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
454 PM CDT SUN JUN 26 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
454 PM CDT SUN JUN 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

...A THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE FROM THIS
AFTERNOON THROUGH THURSDAY...

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS
CASS...ITASCA...CROW WING AND AITKIN COUNTIES THIS EVENING AND
OVERNIGHT. THE REST OF THE NORTHLAND IS UNDER A SLIGHT RISK FOR
SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT. THE SEVERE
THUNDERSTORM THREAT INCLUDES DAMAGING WINDS AND LARGE HAIL...WITH
ALSO A POSSIBILITY OF TORNADOES MAINLY OVER THE MODERATE RISK AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY.  A
POTENTIAL EXISTS FOR SOME OF THESE THUNDERSTORMS TO BECOME SEVERE,
WITH DAMAGING WINDS AND LARGE HAIL DURING EACH OF THESE DAYS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH
TONIGHT AND AGAIN ON MONDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 4:26 PM CDTSevere Thunderstorm WarningDLHCass24 min
Jun 26, 5:12 PM CDTTornado WarningDLHCass48 min
Jun 26, 5:55 PM CDTTornado WarningDLHCass20 min
Jun 26, 6:15 PM CDTTornado WarningDLHCrow Wing30 min
Jun 26, 6:45 PM CDTTornado WarningDLHCrow Wing32 min

Nearby

Tornado Warnings in Minnesota, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.